| Model Number |
71631150 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/10/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
Event or Problem Description
It was reported that, during an internal fixation surgery, the hammer broke while removing a nail.All pieces were recovered.Surgery was resumed, without any delay, with a smith and nephew back-up device.Patient was not harmed.No further complications reported.
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the weld of the hammer head, rendering the device inoperative.The device shows signs of extensive use.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that no relevant clinical information has been provided; therefore, a thorough medical investigation could not be rendered nor could the clinical root cause of the reported failure be determined.Per the case, all the broken pieces were recovered from inside of the patient and the surgery was resume without delay using a smith and nephew back-up device.Since there was no harm alleged to this patient and there were no other complication reported, no further clinical/medical assessment is warranted at this time.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.